The abdominal and chest cavities are separated by a muscular membrane. A hiatus hernia develops when part of the stomach bulges up into the chest cavity through a small hole in the membrane. Because a hiatus hernia itself does not produce symptoms, medications can not irritate a hiatus hernia directly. Some drugs can worsen conditions that may arise as a result of the anatomical defect, however.
A hiatus hernia can cause acid reflux, a condition in which stomach acid is forced back up into the oesophagus. The presence of acid in the oesophagus causes heartburn, a bitter or sour taste in the mouth, belching, bloating, stomach discomfort and chest pain.
Types of Medications
Medications associated with worsening the symptoms of acid reflux caused by conditions such as a hiatus hernia fall into three categories: those that weaken the valve between the oesophagus and the stomach, those that cause esophageal inflammation directly and those that slow digestion.
Valve Weakening Medications
Medications implicated in weakening the valve (sphincter) between the oesophagus and the stomach, thereby allowing the backflow of stomach acid into the oesophagus, include tricyclic antidepressants, asthma medications, tranquillisers and sedatives, oestrogen replacements and anticholinergic drugs, such as those used to treat nausea.
Inflammatory medications intensify the symptoms of acid reflux by causing additional irritation to an already inflamed oesophagus. Osteoporosis drugs, iron and potassium supplements, certain antibiotics and the heart medication quinidine contribute to esophageal inflammation.
Digestion Slowing Medications
Medications that slow digestion worsen acid reflux symptoms because they increase acid production and allow it to accumulate in the stomach. Narcotics, such as morphine and OxyContin, and blood pressure medications, such as calcium channel blockers and beta blockers, are associated with slowing the digestion process.